Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 337, NWS Albuquerque, NM

August 8, 2017Lincoln County, Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 8, 2017, 2:21 PM MDT for Lincoln County, Torrance County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2017, 2:21 PM MDT (20:21 UTC)
Expired
Aug 8, 2017, 3:00 PM MDT
In force
39 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, NM, Torrance County, NM

The radar

The Holloman AFB radar (KHDX), 141 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WUUS55 KABQ 082021
SVRABQ
NMC027-057-082100-
/O.NEW.KABQ.SV.W.0337.170808T2021Z-170808T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
221 PM MDT TUE AUG 8 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northern Lincoln County in central New Mexico...
  Southern Torrance County in central New Mexico...

* Until 300 PM MDT.

* At 221 PM MDT, a severe thunderstorm was located near Corona,
  moving south at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of 
  northern Lincoln and southern Torrance Counties, just east of 
  Corona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3430 10558 3433 10544 3415 10534 3411 10558
TIME...MOT...LOC 2021Z 342DEG 5KT 3426 10551 

HAIL...1.00IN
WIND...60MPH
 
$$

Shoemake
2 follow-up statements
228 
WWUS55 KABQ 082039
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
239 PM MDT TUE AUG 8 2017

NMC057-082048-
/O.CAN.KABQ.SV.W.0337.000000T0000Z-170808T2100Z/
Torrance-
239 PM MDT TUE AUG 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TORRANCE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled for areas 
within Torrance County.

LAT...LON 3425 10556 3426 10550 3426 10540 3415 10534
      3411 10558
TIME...MOT...LOC 2038Z 341DEG 7KT 3422 10549 

$$

NMC027-082100-
/O.CON.KABQ.SV.W.0337.000000T0000Z-170808T2100Z/
Lincoln-
239 PM MDT TUE AUG 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHERN LINCOLN COUNTY...

At 238 PM MDT, a severe thunderstorm was located near Corona, moving
south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northern Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Heavy rains from severe thunderstorms can produce sudden and
dangerous flow in arroyos, ditches and over low water crossings. Do
not attempt to drive through areas where water covers the roadway.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3425 10556 3426 10550 3426 10540 3415 10534
      3411 10558
TIME...MOT...LOC 2038Z 341DEG 7KT 3422 10549 

HAIL...1.00IN
WIND...60MPH
 
$$

Shoemake
847 
WWUS55 KABQ 082058
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
258 PM MDT TUE AUG 8 2017

NMC027-082107-
/O.EXP.KABQ.SV.W.0337.000000T0000Z-170808T2100Z/
Lincoln-
258 PM MDT TUE AUG 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LINCOLN COUNTY WILL
EXPIRE AT 300 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small 
hail, gusty winds, and heavy rain are still possible with this 
thunderstorm.

To report severe weather that might have occurred previously, 
contact the National Weather Service Albuquerque at 1.888.386.7637.

LAT...LON 3425 10556 3426 10550 3426 10540 3415 10534
      3411 10558
TIME...MOT...LOC 2057Z 342DEG 5KT 3420 10548 

$$

Shoemake

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 12:05 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 8, 12:05 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1205 PM MDT Tue Aug 8 2017

.UPDATE...
First CG lightning strikes of the day detected over the higher
terrain of central Rio Arriba County evidence of perhaps weak upper-
level forcing associated with belt of 50-55kts at 300mb near/just
north of the NM/CO line. Meanwhile, widespread low clouds to steadily erode
east of the central mountain chain next hour or two where the air
mass expected to become even more unstable than Monday especially
the northeast quarter. SPC included a slight risk for severe across the
far northeast, and cannot rule out at least isolated strong/severe
storms anywhere from the east slopes of the central mountains to high
plains of EC/NE. Longer-lived and better organized activity should
focus across the northeast quarter owing to better 0-6km shear. We've
increased the coverage of NMRS thunderstorms and boosted QPF across
NE zones a bit and raised PoP for EC areas. Otherwise, previous
forecast on track.  KJ

&&

.PREV DISCUSSION...1147 AM MDT Tue Aug 8 2017...
.AVIATION...
18Z TAF CYCLE
MVFR to IFR low cigs and patchy -RA/DZ slow to break up across
eastern NM early this afternoon including KTCC. Gradual improvement
will occur through 21Z. The next round of -SHRA/TSRA will develop
over the central high terrain aft 18Z then expand eastward into the
eastern plains thru the evening. Models are hinting another complex
of SHRA/TSRA will move southeast through the plains tonight with
heavy rainfall and more MVFR to IFR cigs. Have prevailing -RA in
KLVS starting at 0Z and KTCC starting at 6Z and lasting for a few
hours.

40

&&

.PREV DISCUSSION...314 AM MDT Tue Aug 8 2017...
.SYNOPSIS...
Afternoon storms will form off the central mountain chain today,
moving the east with only an isolated chance for storms over the Rio
Grande Valley. Highs will be near 10 degrees below average across
the east today. Storm coverage trends down Wednesday with drier flow
aloft moving over NM with temperatures rebounding back to normal.
Storms trend up by late week and into the weekend as the upper highs
shifts east over Texas, allowing for a better tap into monsoon
moisture.

24

&&

.DISCUSSION...
The backdoor front pushed through the central mtn chain this evening
making it to just east of the continental divide. Increased moisture
behind the front, and further progression to the west as alloted a
mention of isold PoPs over the central RGV Tuesday afternoon/evening.
Storms will likely form along the central mtn chain, moving east
onto the plains later in the afternoon/evening. Daytime highs will be
near avg west, and near 10F below normal for the eastern plains. An
unstable atmosphere with LI's -3 to -6, and the NAM12 showing sfc
based CAPE 1000-1500 J/kg will allow for the potential for isolated
severe storms to develop over the NE plains Tuesday. Locally heavy
rainfall will be possible with the stronger storms, but storm motion
should be quick enough to limit any flash flooding threat.

The upper high remains planted roughly over El Paso and southern NM
Wednesday. Drier air wrapping around the northern periphery of the
high with westerly flow aloft will limit storm activity Wednesday.
Any storm activity will favor the SW mtns, Sacramento's, and Sangre's
near the CO border. Storms are possible over the far NE as well
where a backdoor front associated with another shortwave trough over
E Colorado will again allow for the potential for storms over Union
and Colfax counties.

The upper high begins to shift east Thursday and into the weekend.
This will allow for a stronger monsoonal surge of moisture into AZ
and western NM by the end of the week. Subsequent rounds of backdoor
fronts replenishing moisture Thursday evening and Friday evening will
help increase storm coverage over the east late in the week and
weekend. Long range model solutions disagree on how many of these
backdoor fronts arrive across the east. However, both long range
model solutions show the upper high further east over TX, with an
upper trough digging into the Pacific NW. This flow pattern will
favor a healthy monsoonal surge into NM this weekend, providing
plenty of fuel for storm activity. Daytime highs trend up back to
normal areawide starting Wednesday, with below normal temperatures by
the weekend with the expected increased cloud coverage.

24

&&

.FIRE WEATHER...
A large mid and upper level dry intrusion sliding over NM on
unseasonably strong westerlies has shut down the majority of
convective activity across western NM. Low levels are still quite
moist across the region, particularly over eastern NM. A moderate
gap wind overnight forced deeper low level moisture west to the
Continental Divide. Overall, not much change is expected to the
pattern the past couple days. Expect scattered to numerous showers
and storms with locally heavy rainfall across eastern NM through
Thursday, while the west sees mainly isolated coverage. Vent rates
with the stronger winds aloft will be good in most areas. Minimum
humidity values over western NM will average 15-20% today and
Wednesday before moisture begins seeping north from Mexico Thursday.
Overnight recoveries will however still be very good to excellent
all areas.

Changes are still advertised Thursday as a back door cold frontal
boundary enters eastern NM and the center of upper level high
pressure shifts east into TX. This will allow a large mass of deep
layer moisture pooling over the Baja region to advance northward
ahead of a developing trough along the west coast on Friday. The
period from Friday to Tuesday may become very wet over the entire
region with increasing potential for flash flooding. A second upper
high center attempts to redevelop over NM during this period and
essentially weakens steering flow aloft. Needless to say vent rates
deteriorate to poor/fair all areas with light winds. Temps will
trend below normal with high humidity.

Extended model guidance is trending toward the upper high center
staying focused over NM through next week. This will allow for
strong moisture recycling with daily rounds of showers and storms,
slow storm motions, and locally heavy rainfall. Vent rates would
remain in the poor to fair range with temps below normal all areas.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

41
Hazardous weather outlook, Aug 8, 3:57 AM MDT, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
357 AM MDT Tue Aug 8 2017

NMZ501>540-091100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
357 AM MDT Tue Aug 8 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms over the northeast
plains, including Colfax and Union counties. Storms will be capable
of producing large hail, strong downburst winds, frequent lightning,
and locally heavy rainfall. There is a slight risk for flash
flooding over eastern New Mexico where locally heavy rainfall is
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a marginal risk for severe thunderstorms over the far
northeast plains Thursday. Storms will be capable of producing large
hail, strong downburst winds, frequent lightning, and flash
flooding.

A more significant moisture surge will produce a large coverage of
storms over NM Friday and through the weekend. This pattern will
enhance the possibility for locally heavy rainfall and the risk for
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

In the hours before

Special weather statement, Aug 8, 12:58 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1258 PM MDT TUE AUG 8 2017

NMZ517-518-081930-
Lower Chama River Valley-Santa Fe Metro Area-
1258 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO ARRIBA AND
NORTHWESTERN SANTA FE COUNTIES UNTIL 130 PM MDT...

At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm near
Santa Clara Pueblo, or near Espanola, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Espanola, Pojoaque, Santa Clara Pueblo, Nambe Pueblo, Sombrillo,
Santa Cruz, Pojoaque Pueblo, Cuyamungue, San Ildefonso Pueblo and El
Rancho.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3576 10604 3591 10624 3601 10616 3597 10591
TIME...MOT...LOC 1858Z 294DEG 14KT 3593 10615

Shoemake
Special weather statement, Aug 8, 1:53 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
153 PM MDT TUE AUG 8 2017

NMZ523-524-539-082030-
Eastern Lincoln County-South Central Highlands-Central Highlands-
153 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN AND SOUTHEASTERN
TORRANCE COUNTIES UNTIL 230 PM MDT...

At 152 PM MDT, Doppler radar was tracking a strong thunderstorm near
Corona, moving south at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Rural areas just east of Corona and also rural areas south southwest
of Duran.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3413 10564 3440 10564 3448 10539 3424 10528
TIME...MOT...LOC 1952Z 348DEG 5KT 3429 10553

Shoemake

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:10 PM MDTAreal Flood AdvisoryABQChaves110 min
Aug 7, 6:51 PM MDTAreal Flood AdvisoryABQChaves, De Baca114 min
Aug 7, 7:03 PM MDTSpecial Weather StatementABQChaves27 min
Aug 7, 8:18 PM MDTSpecial Weather StatementABQMora27 min
Aug 7, 8:47 PM MDTSpecial Weather StatementABQMora43 min
Aug 7, 9:02 PM MDTAreal Flood AdvisoryABQChaves118 min
Aug 8, 12:08 AM MDTAreal Flood AdvisoryABQMora, San Miguel3 hr
Aug 8, 12:58 PM MDTSpecial Weather StatementABQLos Alamos32 min
Aug 8, 1:53 PM MDTSpecial Weather StatementABQTorrance37 min
Aug 8, 2:31 PM MDTSpecial Weather StatementABQTorrance29 min
Aug 8, 3:08 PM MDTAreal Flood AdvisoryABQLincoln112 min
Aug 8, 3:18 PM MDTSpecial Weather StatementABQLincoln27 min
Aug 8, 3:33 PM MDTSevere Thunderstorm WarningABQColfax, Mora42 min
Aug 8, 3:55 PM MDTSpecial Weather StatementABQSan Miguel35 min
Aug 8, 4:04 PM MDTSevere Thunderstorm WarningABQSan Miguel26 min
Aug 8, 4:12 PM MDTSpecial Weather StatementABQLincoln33 min
Aug 8, 4:16 PM MDTSevere Thunderstorm WarningABQMora44 min
Aug 8, 4:31 PM MDTSevere Thunderstorm WarningABQSan Miguel44 min
Aug 8, 4:42 PM MDTSpecial Weather StatementABQColfax18 min
Aug 8, 5:09 PM MDTSpecial Weather StatementABQUnion36 min
Aug 8, 5:19 PM MDTSpecial Weather StatementABQSan Miguel26 min
Aug 8, 5:31 PM MDTSpecial Weather StatementABQGuadalupe29 min
Aug 8, 5:59 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.